FDA Announces New Voluntary Recall of Losartan-based High Blood Pressure Drug

The beginning of March finds us with another voluntary medication recall.  This time the drug is for the treatment of high blood pressure and the recall is the result of detecting a potentially-carcinogenic impurity in the active pharmaceutical ingredient.  As such, the United States Food and Drug Administration is alerting health care officials and patients about the voluntary recall of losartan potassium/hydrochlorothiazide (HCTZ) 100mg/25mg combination tablets, specifically manufactured by Macleods Pharmaceuticals Limited. 

Losartan potassium tablets (formulated in combination with the diuretic hydrochlorothiazide) are formulated to treat hypertension and hypertensive patients who have a condition called left ventricular hypertrophy. This is a condition characterized by the thickening of the heart’s left pumping chamber muscle wall. 

In a statement, the FDA warns, “Losartan Potassium/Hydrochlorothiazide combination tablets are indicated to treat hypertension and hypertensive patients with Left Ventricular Hypertrophy. Patients who are on Losartan Potassium/Hydrochlorothiazide combination tablets, USP should continue taking their medication, as the risk of harm to the patient’s health may be higher if the treatment is stopped immediately without any alternative treatment.”

It should be noted that the Macleods is only recalling the lots of losartan-based medication where NDEA has been detected above the permitted limit of 0.27 parts per million, limit set by the FDA.

If this sounds familiar, you may be thinking of a previous announcement outlining the potential risk. Since July, many other drugs in this class have been voluntarily recalled because they were found to possess NDEA, and/or N-nitrosodimethylamine (NDMA), at unacceptable levels in their active pharmaceutical ingredients.  Known as angiotensin II receptor blockers these drugs including losartan as well as irbesartan and valsartan.

This announcement, then, furthers the previous research to detail that unacceptable amounts of N-Nitrosodiethylamine (NDEA) in this particular formulation of the losartan active pharmaceutical ingredient; an ingredient that is manufactured by the India-based Hetero Labs Limited.

As with any other recall or medication issues, the FDA advises that consumers should contact their physician or healthcare provider regarding this recall.  It is especially important, of course, to contact a doctor or other healthcare professional if you have experienced any problems in relation to taking any of the recalled drug products. 

Be the first to comment on "FDA Announces New Voluntary Recall of Losartan-based High Blood Pressure Drug"

Leave a comment

Your email address will not be published.


*